I recently started taking Zoloft for my panic disorder and depression. For a week, my psychiatrist had me only taking half a 25mg pill. Now for the past few days I've been taking the whole 25mg, and in two weeks I am supposed to move up to the target dose of 50mg. I don't know if I'm just really sensitive to this stuff or what, but I've been bouncing back and forth from being in total panic mode, to feeling fine, to being so depressed it takes everything within me not to burst into tears in the checkout line at the grocery store (that just happened about 2 hours ago). I've also been a lifetime sufferer of nightmares and occasional sleep paralysis, and the Zoloft has made my nightmares worse, extremely vivid, and last night I had sleep paralysis for the first time in months. My doctor told me I might have some increased anxiety so she gave me Xanax as well, which has definitely been a lifesaver, but it has still all become very overwhelming. When I reach those extreme lows I say to myself "there is NO WAY I am going to continue with these meds, it's all too much," but so far the Xanax has helped me come down from those moments for the most part and then I'm just left confused like where I am now. Should I expect this to pass and just tough it out? I've seen so many mixed things online and I just don't know what to do--I'm feeling very discouraged. Any advice or feedback at all is appreciated.
I would call your doctor as soon as possible
Hi, treinz! The roller coaster is a side effect of starting your medication and should be resolving very soon now:
"Side effects have been reported to be generally mild and transient. They are most common during the first 2 weeks of treatment and decrease in intensity and frequency with continued treatment. They generally do not lead to treatment cessation."
"Sleep, energy, or appetite may show some improvement within the first 1-2 weeks. Improvement in these physical symptoms can be an important early signal that the medication is working. Depressed mood, anxiety, and lack of interest in activities may need up to 6-8 weeks to fully improve.
Sertraline (Zoloft) | NAMI: National Alliance on Mental Illness"
You may experience some similar but milder effects when you increase your dosage, but by then you should be just about in the therapeutic range and starting to feel the full benefits.
I know it's tough right now but it will get better. Personally, I'd say try to stick it out and think positively because Zoloft is among the top three medications for depression and anxiety disorders in clinical studies and by user reviews.
Best regards, hang in there, and I think you'll start feeling better very soon. Wildcat
You need to notify your doctor. Some increased anxiety can happen, but if you experience worsening of depression and severe anxiety this might not be the drug for you. The FDA requires a black box warning for the potential of worsening of depression and anxiety which could be an akathisia type state. (You do not have to be pacing all over the place to have mild akathisia. It is defined by inner restlessness which can include emotional states.) A lot of primary care physicians will respond to this by increasing the dose when the drug may need to be switched or withdrawn. Make sure you are seeing a psychiatrist who specializes more with psychiatric drugs and keeps up with current research. If you at any time feel suicidal call the doctor on call and explain you recently started an SSRI and are having these thoughts.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 21 Sep 2017 • 15 answers
Updated 27 Jan 2014 • 3 answers
Updated 6 Sep 2015 • 2 answers
Updated 22 Dec 2018 • 1 answer
Updated 26 Jan 2019 • 2 answers